The FDA has a black box warning in the prescribing information for clindamycin (Cleocin). That represents the highest alert for physicians and patients about this antibiotic. It says in part:
“Because clindamycin hydrochloride therapy has been associated with severe colitis which may end fatally, it should be reserved for serious infections where less toxic antimicrobial agents are inappropriate…”
Clostridium difficile associated diarrhea (CDAD) can indeed be deadly. That’s because overcoming a C. diff infection can be incredibly challenging, as this reader describes.
C. Diff Infection After Clindamycin:
Q. I was given a prescription for clindamycin when a thorn was removed from my finger. This is a dangerous antibiotic.
Soon after I took it, I had symptoms of what I thought was food poisoning. Really it was that clindamycin had killed off the good bacteria in my system. I also developed other reactions to this drug, including a painful rash on the palms of my hands.
I was misdiagnosed with Crohn’s disease. On my own, I decided to try probiotics since the doctors wouldn’t give any credence to my suspicions about clindamycin. The probiotics repaired my system and I have been completely symptom-free for five years.
People should be fully informed about the risks as well as the benefits of this drug. That way they can determine if it is worth taking.
The C. Diff Challenge:
A. When clindamycin kills off bacteria in the digestive tract, it provides the opportunity for Clostridium difficile to take over. A C. diff infection causes disastrous diarrhea and can be dangerous and difficult to treat.
Crohn’s disease, a form of inflammatory bowel disease, can also cause severe diarrhea. However, it would be unlikely for it to cause no further symptoms for five years.
Clindamycin and C. Diff Infection: More Cases!
Dentists and dermatologists frequently prescribe clindamycin. That’s because this antibiotic is quite good at knocking out hard-to-treat infections in the mouth and skin. That said, clindamycin can cause a lot of misery. Here are just a few of the hundreds of messages we have received from visitors to this website:
Kate in Reading, PA has a common tale of woe and intrigue:
“I was prescribed clindamycin for a tooth abscess. The first dentist gave me a prescription for 7 days and sent me to a specialist for a root canal. The second dentist couldn’t do the root canal right away, so he gave me a prescription for nine more days of clindamycin — a total of 16 days!
“A week after my last antibiotic, I came down with a C. diff infection. It was unbelievably horrible!
“I was put on a different antibiotic to combat the C. diff infection. I finished all of the antibiotics and relapsed two days later. According to the literature, 25 percent of C. diff patients relapse following the recommended dosage of the drug that’s supposed to make you well!
“I was then referred to a GI specialist who prescribed a much longer course of the same drug. I lost an entire summer being sick with C. diff!
“A mistake most people make when they suspect they have a C. diff infection is to turn to anti-diarrhea drugs. That only worsens the problem. After having experienced the horrors of C. diff TWICE, it’s my personal opinion that dentists are far too cavalier in prescribing this medication!”
Sandra in Illinois is dealing with her son’s C. diff infection:
“My son took clindamycin for an ingrown fingernail that caused a severe infection. Within a week of taking this antibiotic he got diarrhea for 4 weeks. We cultured the stool and it was C.diff. He is only 6 and has been dealing with the side effects of clindamycin ever since taking this antibiotic. He had to take metronidozle for the C. diff infection. Now 6 days later he has stomach cramps and diarrhea again.”
K. N. had the worst case of diarrhea you can imagine:
“I also went to the dentist for an infected tooth and was given clindamycin. Two weeks after completing the antibiotic, I developed the worst case of diarrhea I’ve ever had along with cramps and a low grade fever.
“My entire lower body ached in my thighs, testicles and hips. It was uncomfortable to sit, stand or lie down. Getting up every 40 minutes to go to the bathroom, day and night, is exhausting!
“I went to my family doctor and was diagnosed with a C. diff infection. He gave me a different antibiotic (metronidazole) and I was on that for two weeks. My C. diff came back two days after completing the metronidazole!
“Back to the doctor for round two of a stronger antibiotic (vancomycin). I took it for two weeks. I completed that course of antibiotic and in less than four days, my C. diff infection came back for a third time! I eventually had to consult with an infectious disease specialist who put me on a step-down course of the vancomycin.
“When I finished that course, I took it upon myself to start taking huge amounts of probiotic capsules. There is no way to consume the amount of probiotics you need from just yogurt. About four days into the probiotics, I started to feel the symptoms again, but I just continued to ingest the probiotics. My C-diff finally went away, but I was on antibiotics for 4 months and felt horrible for the entire time.
“Having no control over your bowels is horrible. The cramps were awful. I had to clean the entire bathroom with bleach wipes after every time I used it because C. diff is very contagious! Now, I am reluctant to take any medications that are prescribed by a doctor.”
The Moral of this Lesson:
It is tragic that so many people have suffered such misery from clindamycin. We do not doubt that there are times when this antibiotic is necessary, but we agree with the FDA that it should be reserved for infections that do not respond to safer medicines.
Here is a link to more insights about clindamycin.
If you would like to learn more about high-quality probiotics, here is a link to another article in this week’s newsletter. Share your own clindamycin story in the comment section below.